Geodesics in Jet Space

    2022, Volume 27, Number 2, pp.  151-182

    Author(s): Bravo-Doddoli A., Montgomery R.

    The space $J^k$ of $k$-jets of a real function of one real variable $x$ admits the structure of Carnot group type. As such, $J^k$ admits a submetry (sub-Riemannian submersion) onto the Euclidean plane. Horizontal lifts of Euclidean lines (which are the left translates of horizontal one-parameter subgroups) are thus globally minimizing geodesics on $J^k$. All $J^k$-geodesics, minimizing or not, are constructed from degree $k$ polynomials in $x$ according to [7–9], reviewed here. The constant polynomials correspond to the horizontal lifts of lines. Which other polynomials yield globally minimizers and what do these minimizers look like? We give a partial answer. Our methods include constructing an intermediate three-dimensional ``magnetic'' sub-Riemannian space lying between the jet space and the plane, solving a Hamilton – Jacobi (eikonal) equations on this space, and analyzing period asymptotics associated to period degenerations arising from two-parameter families of these polynomials. Along the way, we conjecture the independence of the cut time of any geodesic on jet space from the starting location on that geodesic.
    Keywords: Carnot group, Jet space, minimizing geodesic, integrable system, Goursat distribution, sub-Riemannian geometry, Hamilton – Jacobi, period asymptotics
    Citation: Bravo-Doddoli A., Montgomery R., Geodesics in Jet Space, Regular and Chaotic Dynamics, 2022, Volume 27, Number 2, pp. 151-182

    Access to the full text on the Springer website